Maryland, 2002

Flash Flood in Maryland, June 19, 2002

June 19, 2002 · NWS LWX · 1 event in 1 county or zone

A thunderstorm that contained heavy downpours moved over St. Mary's County during the early afternoon of the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm that contained heavy downpours moved over St. Mary's County during the early afternoon of the 19th. As a result of the heavy rain, Mechanicsville Road was flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 10:10 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 19, 10:10 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1110 AM EDT WED JUN 19 2002

BUSY MORNING WITH CONVECTION TDY. 12Z IAD SOUNDING SHOWING MORE
INSTAB THAN YDY...WITH SEVERAL INDICES BECOMING FAVORABLE FOR SVR
WX. VERY STEEP LAPSE RATES /APPROACHING DRY ADIABATIC/ IN THE H8-H6
LAYER WITH GOOD POT FOR STRONG SUSTAINED UPDRAFTS. CLDS CLRG BEHIND
SMALL CONVECTIVE COMPLEX MOVING THROUGH THE METRO RIGHT NOW...SO
RECOVERY IS STILL ANTICIPATED.

0-6KM SHEAR IS FAIRLY WEAK TDY...BUT MDLS INDICATE THIS WL INCREASE
DURING THE LATE AFTN AND EVE HRS. LLVL WINDS VEER STRONGLY...BUT
WIND FIELD AS A WHOLE IS VERY WK. HODOGRAPH SHOWING SOME
CURVATURE...BUT STILL FOR THE MOST PART PRETTY SHORT. WITH APCHG
DYNAMICS LTR...PRIND HODOGRAPHS WL ENLARGE SUGGESTING INCREASING
POTENTIAL FOR ORGANIZED SVR CONVECTION...POSSIBLY SUPPORTIVE OF
ROTATING UPDRAFTS.

WITH WK WIND FIELD...SLOW STORM MOTIONS SUGGEST SOME HVY RAFL
POTENTIAL. SEVERAL LOCATIONS SAW HVY RAFL LAST NIGHT AND THIS
MORN...SO LOCALIZED FLOODING MAY BECOME A PROBLEM IN A FEW SPOTS
THIS AFTN. WIDESPREAD FLDG NOT EXPECTED...AS PWAT VALUES ARE ONLY
AROUND 1 INCH...AND NOT EXPECTED TO INCREASE SIGNIFICANTLY TDY.

OTRW...NO OTHER CHGS TO FCST ATTM...TEMPS LOOK FINE AND SO DO CLDS.
HV UPDATED FCST TO REFLECT SVR WORDING IN ZFP AND INCREASE POPS
SLIGHTLY ALL ZNS.

MANNING

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 19, 9:00 AM EST, 4 hours 15 minutes before
VAZ052>054-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1000 AM EDT WED JUN 19 2002

...STRONG THUNDERSTORM HEADING INTO FAIRFAX COUNTY...

AT 10:00 AM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER EASTERN LOUDOUN COUNTY NEAR ARCOLA AND DULLES AIRPORT. THIS
STORM IS MOVING SOUTHEAST AT 30 MPH AND WILL MOVE INTO FAIRFAX
COUNTY DURING THE NEXT HOUR.

THIS STORM IS PRODUCING WIND GUSTS TO 30 MPH...HAIL...HEAVY RAIN AND
FREQUENT LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...
SEEK SHELTER.

WALSTON
Special weather statement, Jun 19, 9:19 AM EST, 3 hours 56 minutes before
DCZ001-VAZ053-054-191515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1019 AM EDT WED JUN 19 2002

...THUNDERSTORM MOVING THROUGH FAIRFAX COUNTY...

AT 10:19 AM DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
HEAVY RAIN AND LIGHTNING BETWEEN RESTON AND CENTREVILLE IN FAIRFAX
COUNTY. THIS STORM IS MOVING EAST-SOUTHEAST AT 30 MPH AND WILL
AFFECT THE CITY OF FAIRFAX...FAIRFAX COUNTY...ARLINGTON...ALEXANDRIA
...AND FALLS CHURCH DURING THE NEXT 45 MINUTES.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN...LIGHTNING...WIND
GUSTS TO 30 MPH AND POSSIBLY SMALL HAIL.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER.

WALSTON
Special weather statement, Jun 19, 9:50 AM EST, 3 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1050 AM EDT WED JUN 19 2002

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MUCH OF
MARYLAND...VIRGINIA...THE EASTERN WEST VIRGINIA PANHANDLE AND THE
DISTRICT OF COLUMBIA. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY
RAINFALL MAY ACCOMPANY SOME OF THESE STORMS. IN ADDITION THE STORMS
WILL BE SLOW MOVING AND CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN
IN AN HOUR OR SO...WITH THE POTENTIAL FOR LOCALIZED FLOODING.

A MOIST AND UNSTABLE AIR MASS REMAINS IS IN PLACE OVER THE AREA. AN
UPPER LEVEL DISTURBANCE COMBINED WITH DAYTIME HEATING WILL PROVIDE
THE FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT FOR THE REST OF THE
AFTERNOON AND EARLY EVENING. THE TIME OF GREATEST POTENTIAL FOR
SEVERE WEATHER WILL BE THIS AFTERNOON INTO EARLY THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION INFORMATION FROM THE NATIONAL WEATHER SERVICE.

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Mary'S

When
June 19, 1:15 PM EST to 2:15 PM EST
Where
St. Mary'S County, Mechanicsville
Reported by
LAW ENFORCEMENT
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Mechanicsville Road was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302401.